Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Continuining Middle Ear infection despite medication
    avatar
    nothus posted:
    Hi,

    I developed a middle ear infection just before Xmas - with the main symptoms that had me going to my doctor was an increase in my usual tinnitus in my right ear and a painful popping sensation in that same ear whenever I burped, hiccuped, etc (currently on a Candida-based diet). There was also a feeling of pressure within the ear. I could not quite get the Valsalva maneuver to work on my right ear - no popping sound, but more of a "phht" or an inflating sound.

    My doctor said I had fluid behind the eardrum and it was swollen. There was no damage to the eardrum itself. He told me to take both Mucinex & Claritin (he did not want to give me a steroid because I had a signs of Candida, specifically a coated tongue) and he also gave me Xanax because my blood pressure was normally high due to stress (and not blood sugar).

    I took the meds for a week, the ear pain subsided, and I returned to my doctor, who said the swelling had gone down a little bit and to continue the meds.

    A week later, the painful popping began to return despite continuing to use the decongestants and my normal ear ringing was still increasing. I left a message with my doctor but didn't hear back.

    I tried (Hyland's) Earache Drops, which didn't help so I cleaned my hands, using another home remedy, and dipped my pinkie in 3% hydrogen peroxide and let a trickle run into the ear. It crackled slightly and felt very soothing, before I let it drain out. A whole day passed without earpain from hiccups. The next day the pain returned again somewhat when belching, hiccuping so I let an even smaller trickle in and drained it after a tiny crackle kicked in. The pain still hasn't returned yet several days later.

    I continued taking both the Claritin / Mucinex and the Xanax, but the ringing / Tinnitus in my right ear became unbearable loud a day after the last use of Hydrogen Peroxide - although truthfully it had been getting incrementally louder since the ear infection began and may not be connected to either that, as there is no hearing loss or other symptoms, or the Xanax (which while used to treat Tinnitus, has been occasionally reported to sometimes worsen Tinnitus). The feelings of pressure has not returned to any extent I can sense.

    I called my doctor's office again but haven't heard back. This past evening and morning, the Tinnitus in my left (untreated) ear seems noticably louder than its previous wont, although not quite as loud as my right - so I'm not sure whether to blame the Xanax, the infection, my own meddling with the Hydrogen Peroxide, or a combination or one of more factors for this. Until my doctor calls back, I'm ceasing the Xanax to be safe, but will continue with the decongestants.

    Best,

    Michael
    Reply
     
    avatar
    Rod Moser, PA, PhD responded:
    Is your doctor an ENT specialist, Michael? If not, it is time for you to see one for a higher level evaluation.

    I don't believe that Xanax is your cause, since Xanax is used often to treat tinnitus. Decongestants are controversial as to their effacacy, but, decongestants can raise your blood pressure. Peroxide would have absolutely no effect on a problem in the middle ear, but it can cause inflammation (at the strength you are using) of your eardrum...this can cause discomfort, and even make your tinnitus worse.


    Helpful Tips

    Drugs and reactions
    As long as we're on the subject of reactions that Dr.s say they have never seen problems with their large number of patients over the ... More
    Was this Helpful?
    0 of 0 found this helpful

    Expert Blog

    Focus on Flu

    Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.